Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Recurrent Gynecomastia: What to do?
Apr 27, 2005

I have been on Sustiva and Combivir since the fall of '01 (Crix and Combivir before that, changed due to severe GERD and for a more simple regimen, not due to drug resistance). In '02 I developed painful unilateral gynecomastia in my left breast. At the time, both my primary care doc (both a PCP and infectious diseases/HIV-AIDS specialist) wasn't sure if it was the medications but thought it was probably so (maybe even the Lipitor I am on). I eventually saw a breast surgeon who took out the fat in Dec. '03 and everything was great...it felt great, looked great. Then, less than a year later, in October '04, I could feel the same thing developing again in the same breast. After going to a breast surgeon again here in NYC where I now live (and having a mammogram and a sonogram) it was confirmed that I again have unilateral gynecomastia. I have read both on this site and in medical journals that Sustiva (and even Combivir) is probably the culprit here. So, my question is, is this just something I'm going to have to live with? I mean, I can't go having surgery every year to keep removing this. But it gets more painful at times than others, even waking me up when rolling over in bed. And forget about myself or someone else even touching the left side of my chest (as if sex hasn't become difficult enough). Also, how often should I get this rechecked? I mean, if it's been diagnosed as gynecomastia, it's gynecomastia, right? It's not going to turn into cancer or anything else? I worry that something different will pop up there but we will assume that it's all gynecomastia and then boom...I'll find out I have cancer someday. What do you think? Thank you for your time and valued opinion.

Response from Dr. Henry

The natural history of gynecomastia in both HIV+ and HIV- men can be variable so it is hard to make firm statements from the anecdotal reports and case series that are published in the literature. I assume your hormone (ie testosterone) levels have been checked and or mid-range normal? The link to specific HIV drugs or combinations is not real clear so it is hard to say if switching to other meds will truly clear up the problem. Sounds like a frustrating situation and it is! KH



Previous
Low CD4
Next
Sad I started therapy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement